All Journal Entries Journals
Previous | Next

Tapering

Jan 03, 2009 - 0 comments
Tags:

tapering

,

Pain

,

sleep

,

dose

,

help

,

diarrhea

,

medication

,

withdrawal

,

side effects



     I thought I would write about the topic of tapering off pain pills. I see this topic discussed alot on the forums. This is my take and if I can help someone become clean a little easier, its worth it.
    As everyone knows who has stopped taking opiate based meds, there are some side effects when you stop. Some can be brutal and this phenomenon called withdrawal's (or w/d's) may last for days if not weeks.
  First I have to mention the disclaimers. Its dangerous to stop taking some medications suddenly. Always consult your doctor before trying to stop taking any medications. These methods I am writing about are what I have done in the past. It may not be for you. Consult your doctor first.
  In a perfect world, you want to taper off your meds over a long period of time. Ive read were people go as slow as one pill a week over a long period of time. Till they eventually are down to a half a pill a day or a crumb.
  Sometimes we get ourselves in a predicament where you have ran out of pills early and either you want to quit forever or just till the next source or prescription arrives. You dont have the luxury of lots of pills to taper with or time is an issue. If your trying to quit fast, a sense of urgency is present and you want off fast, but without the brutal side effects of w/d's
  I am excellent at doing a fast taper. This is what works for me. First, my drug of choice is Oxy's. I cant taper off oxy's because I crave the high I get from them and all discipline goes out the window. Low doses of your drug of choice make you crave them really bad, and you will almost always cheat and give in to a higher dose and have to start the taper process all over again.
    I taper with vicodines. I dont get the high from them that I get from Oxy's, therefore, they bore me. But they give me good pain relief and are opiate based and fend off the w/d's.  But if I know a absence of pills emanate, they work great. I once went from 320mg of oxys (snorting) a day to zero on a taper with only 30 vic's in less then four days. And I beat the major w/d's feelings.
  Like I said, you cannot do a fast taper on your DOC (drug of choice) Its too tempting. The first day off the high dose of your drug of choice, you take high doses of the vics. Your not supposed to exceed the recommend prescribed dose (wink wink) You cant do this without some level of discomfort, but what you can do is minimise the damage you have to feel.
  After the first day of lets say the vics, and your use of your DOC is behind you. You start only taking them (vic's) sparingly. You have to resist that temptation of just gobbling them up for comfort. Remember, you only have a set amount left to taper with and no other resources to fill the void. If you have a local drug dealer thats on speed dial, or a script arriving in a day, you might as well forget even trying this.
   You start only taking the vic's when you a feel a symptom of the w/d's starting. Everyone's w/d's are different, so your symptoms are going to be different, but you WILL know what I am talking about when they start.
  The very first time you feel the w/d's, take two vics. (I use the 7.5mg.) and thats all. You dont take them every 6-8 as prescribed. You wait till you feel the w/d's coming on a again. You have to wait till your almost in w/d's, but not full blown, you sit on the edge. Then take 1 and a half. But you must be patient. You feel the comfort come on in about 20-30 minuets. You get a taste of what you are about to go through right about now.
  You wait to take anymore till you feel the w/d's coming again. This time maybe a longer time since the last dose. You take only one pill and wait. Give it 30 minuets. Remember, there is some discomfort, but you have to find that balance of what you can tolerate. If after 30 minuets, its still terrible. Use your judgement, can you get by with just a half a pill,or do you need a whole pill?
  This scenario plays over and over. You will notice that your doses will get smaller and smaller, and the time between needing them gets longer and longer. What level of discomfort is more or less dictated by how many pills you have to work with. If you only have 30, you must be disciplined and prepared for for some discomfort. If you have gobs, use what you really need to, not because you can. If you have too many, it just drags out the inevitable misery. Remember i didn't say it was w/d free, but you will feel a lot less of the worse parts of w/d. There is nothing you can do with the vics or substitute to stop the w/d side effects like diarrhea, or the RLS and lack of sleep. There are some other techniques to handle some of those, but that's an entire nother' topic.
   Ok, were getting lower and lower on the doses and your taking them fewer in time. It takes longer till you really need any. You do this over and over till your down to one pill in the morning then one at night. If you jumped here, you would be ok, but still feel some uncomfortable effects. Try to get down to one pill a day, then a half, if you have the luxury. But you must remember, when you take these pills, your w/d avoiding, that has to be your main objective. The second you go for the high, its over. You have to be in that w/d mode.
  When you completely stop taking any pills, you will feel some discomfort. Theres different events of stopping opiates your going to go through every day especially in the early days. I typically dont feel 80-90 percent better till day six of zero pill intake. But you didn't have to go through the mind numbing possible w/ds'. Your gonna have your moments where you wonder if your doing the right thing. Hang in there, all these feelings and events, I like to call them, WILL come and go. It does get better. It just takes time.

Post a Comment